FDA warns Fetanyl patches pose serious risks to children’s health
The U.S. Food and Drug Administration issued new warnings recently about the lethal dangers to children exposed to pain relief patches containing fentanyl, an opioid pain reliever. The drug, which is approximately 100 times more potent than morphine, is designed to treat patients in constant pain by releasing the medicine over the course of three days but can cause serious illness, even death, if a child either swallows the patch or applies it to his or her own skin. While the drug has been introduced in various forms for personal use, including the Actiq lollipop and Fentora tablets, transdermal patches are now the most widely used synthetic opioid in clinical practice. Several other delivery methods are currently in development as well, including a sublingual spray for cancer patients.
The warning comes after a recent FDA investigation into a series of 26 cases of pediatric accidental exposures, prompting officials to reinforce the need for patients and their families to make sure that the patches are stored, used and disposed of carefully. Since 1997, 10 of the 26 cases resulted in death, 12 in hospitalizations and 16 involved children two years old or younger.
Unlike adults, children are more vulnerable to fentanyl overdoses since they have not been exposed to such a powerful drug and are therefore more susceptible to its potent effects. The FDA also cautioned that the patches may still contain 50 percent of fentanyl even after they have been worn for three days. Toddlers may be tempted to put the patches in their mouths, which causes a greater amount of the medicine to be released if it is chewed or swallowed. Furthermore, infants face additional risks of accidental exposures to the drug if they are held by adults wearing the patch, which may become detached and could be transferred onto their skin.
Known as the brand name Duragesic, fentanyl patches are produced by Janssen Pharmaceuticals, Inc. and also comes in generic form. This isn’t the first time the drug has come under fire. In recent years, the patches have been the focus of several million dollar lawsuits and other legal actions stemming from multiple reports of death and life-threatening events related to fentanyl overdoses.
The FDA has urged healthcare professionals to educate their patients and caregivers about the appropriate use and disposal of fentanyl patches, and patients are encouraged to review the product label for the instructions for use.
About the Author
Amy Sinclair is a Senior Vice President and co-leader of the Life Sciences Practice in WGA’s Property and Casualty Group. She negotiates, implements and manages comprehensive insurance programs for a variety of clients, ranging from venture-backed start-up organizations up to publicly traded companies.